aidsnorthbay.com – AIDS Committee of North Bay & Area - To assist and support all persons infected or affected by HIV/AIDS and/or Hepatitis C and to limit the spread of the viruses through eduction, awareness and outreach strategies.

Happenin’ With Hep C

Honouring Our Voices

April 19th, 2016 at 9:12 am

April 19, 2016

Caitlin and I had a great experience at the NEON Lights Conference on April 6 and 7 in Timmins. The conference was geared around HIV, Hepatitis C, Harm Reduction and testing.  This conference was put on by the Ontario Aboriginal HIV/AIDS Strategy (OAHAS) and CATIE. It was nice to participate in a conference that was presented with indigenous teachings.

Hepatitis C is 5 times the rate in indigenous populations in Canada than non-indigenous populations in Canada. Many indigenous communities do not have access to health services like in urban communities. It is really important to get the awareness of HIV and Hepatitis C in these communities as well as testing. The Hepatitis C Team at the AIDS Committee of North Bay & Area is working with some of these communities to help get awareness and testing out there.

I came across a great resource called Honouring Our Voices. Honouring Our Voices, produced by BC’s Chee Mamuk, features the stories of five Aboriginal people living with Hep C. The book uses photography and storytelling to share information about testing, diagnosis and treatment for Hep C. The book aims to show the ways Hep C impacts Aboriginal people, families and communities. You can get a free copy of this book at http://orders.catie.ca/product_info.php?cPath=14_52&products_id=26348 .

Kristina Rancourt-Maille

 

NEON LIGHTS April 6 & 7, 2016

March 21st, 2016 at 2:31 pm

Great opportunity for people in Timmins and north to get more information on HIV/AIDS, Hepatitis C and harm reduction. This workshop will be put on by OAHAS and CATIE.

Please sign up at :

http://fluidsurveys.com/s/NEON_16/

 

 

Hepatitis C and sexual transmission

February 8th, 2016 at 8:40 am

February 8, 2016

Here is an interesting article. The top transmission method for Hepatitis C is through sharing drug gear. As transmission through sex is lower, it is still a possibility. Where ever there is blood and an opening into the blood stream, there is always a risk! This article focuses on men having sex with men, however everyone needs  to protect themselves.

http://gaynewsnetwork.com.au/checkup/health-news/it-s-a-sex-thing-we-need-to-talk-about-hep-c-20284.html

If you have any questions, feel free to contact Kristina Rancourt-Maille at 705-497-3560 ext. 204 or hepccommcoord@gmail.com .

Have a great day!

ZEPATIER™ (elbasvir/grazoprevir)

February 4th, 2016 at 9:00 am

February 4, 2016

Another new treatment for Hepatitis C has been approved in Canada. This medication is geared to Genotype 1, 3 and 4 in adults. Zepatier is currently not covered by Ontario Drug Benefit Program.

To read the article: www.newswire.ca/news-releases/merck-receives-approval-of-zepatier-elbasvirgrazoprevir-in-canada-for-the-treatment-of-chronic-hepatitis-c-for-patients-with-genotype-1-3-or-4-infection-following-priority-review-567492691.html

Please take to Keri or Kelsey for more information on this treatment.

Naloxone Kits and Training

January 22nd, 2016 at 8:47 am

January 22, 2016

The Hep C Team has been provided with Naloxone kits to hand out to our client who may be at risk or around people who are at risk of overdosing on opiates.

Naloxone temporarily reversed the effects of heroin and other opioid drugs. Opioids can kill by stopping a person’s breathing. Naloxone takes 2-5 minutes to work and lasts for up to 45 minutes. It is essential that individuals seek medical attention after receiving Naloxone. Naloxone is very safe and can not be misused.

The Naloxone kits include:

  • Two 1cc ampules of Naloxone 0.4 mg/cc
  • 2 amp snappers
  • 2 safety engineered syringes with 1″ needles attached
  • A pair of nitrile gloves
  • Naloxone Prescription Identifier Card
  • Step-by Step instruction pamphlet for administration of Inter-Muscular Naloxone
  • Mouth-to-Mouth Shield
  • A Recovery Position Card

Some opioids are Codeine, Morphine, Methadone, Fentanyl, Heroin, Buprenorphine, Hydromorphone, Hydrocodone, and Pentazocine.

Anyone can overdoes: first time users, long-time users, old people, young people, people being released from jail or treatment, etc… There is no exact formula for determining how much of a certain drug or combination of drugs will lead to  an overdose. Any individual’s physical characteristics play a role: weights, health, tolerance for a drug at a particular time, drug potency, route of administration, or frequency/amount use. Statistically, there is an increase risk of overdose during the first 2 weeks after release from prison.

Some signs a person may have overdosed on opioids are:

  • Breathing is very slow, erratic or not at all
  • Finger nails &/or lips turn blue or purple
  • Body is limp
  • Deep snoring or gurgling sounds
  • Vomiting
  • Loss of consciousness
  • Unresponsive
  • Pinpoint pupils
  • Choking
  • Skin feels cold and clammy

Tips on Preventing an Overdose:

  • Use on drug at a time or less of a dose.
  • Do a tester shot, release the tourniquet.
  • Buy from the same dealer so you have a better idea of what you are getting.
  • Use less when you are sick or take a break from using. Do a tester shot or split the dose in half.
  • Fix with a friend , leave a door unlocked, call someone
  • Be aware of your surroundings

If you are interested in receiving a Naloxone kit and/or training, please contact Kristina Rancourt-Maille at 705-497-3560 Ext 204 or hepccommcoord@gmail.com . Kits are only available to our clients! Training is available to everyone.